advertisement
 

  Back to Ask the Diabetes Team Ask the Diabetes Team
Question:

From Dieppe, New Brunswick, Canada:

My son, diagnosed in September 2001, has been doing well with his diabetes. A month ago he was taking three units of NovoRapid with 12 units NPH in the morning, two units NovoRapid at supper, and five units NPH at bedtime. Since the middle of December, his sugars have been dropping to the point where they were always in the 3 to 4 mmol/L [54 to 72 mg/dl]. We have since changed his program to where he is now taking one half unit of NovoRapid at breakfast, one half unit NovoRapid at lunch, one half unit NovoRapid at supper, and one and a half to two units of NPH at bedtime. His sugars are still very low, even with this change of insulin and increasing his meals and snacks to the point where he can't eat anymore because he says he's full. He's nine and a half years old and his weight is about 100 pounds, and about 4'10" tall. He exercises a lot and is very fit. I know he can't be producing insulin after two years. What is going on? Have you other patients with this same problem, taking so little insulin all of a sudden, and having a hard time keeping his sugars higher? We are looking into the next step which is an insulin pump. Our team is looking into his condition. I wanted to know your opinion; maybe you have come across this before. Anything to help our doctor and diabetic team. They are in discussion with endocrinologists here in Canada. I want to know your experiences.

Answer:

The case of your son is quite unusual, but not so rare. After two years, it is not possible that his pancreas is producing insulin yet, but sometimes, specially in children and people that exercise a lot, the honeymoon period can last for a longer time. The insulin requirement of your child is in the honeymoon period range. You can discuss with your team a switch to glargine (Lantus) as his long-acting insulin because with this insulin there are fewer hypoglycemic reactions. Then, you can discuss insulin reductions based on your child's amount of exercise. You must also make sure there are no injections of extra insulin by your child. In my experience, I have seen two cases of insulin abuse, but these were in teenage children, so I don't think is the case with your son.

AS

DTQ-20040120085331
Original posting 21 Mar 2004
Posted to Blood Tests and Insulin Injections and Daily Care

  
advertisement


                 
  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:09:56
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.